Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 16 , ISSUE 1 ( January, 2012 ) > List of Articles

CASE REPORT

Anaphylaxis to artesunate?

P. S. Panda, D. K. Singh, S. K. Dube, G. R. Agrawal

Keywords : Anaphylaxis, artesunate, intraoperative

Citation Information : Panda PS, Singh DK, Dube SK, Agrawal GR. Anaphylaxis to artesunate?. Indian J Crit Care Med 2012; 16 (1):55-57.

DOI: 10.4103/0972-5229.94440

License: CC BY-ND 3.0

Published Online: 01-01-2012

Copyright Statement:  Copyright © 2012; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Artesunate, an artemissin derivative is a highly efficacious and relatively safe antimalarial agent. Common adverse reactions to artemissin derivatives are nausea, vomiting, anorexia and dizziness. More serious but less-frequent toxic effects of artesunate use are neutropenia, anemia, hemolysis, elevated liver enzymes and severe allergic reactions. However, anaphylactic reaction to artesunate is a rare entity. Here, we report a case of anaphylaxis to parenteral artesunate and its successful management in a female patient to whom intravenous artesunate was administered during surgery under general anesthesia.


PDF Share
  1. Artesunate for the treatment of severe falciparum malaria. N Engl J Med 2008;358:1829-36.
  2. Guidelines for the treatment of malaria. Geneva: WHO; 2006. p. 16-40.
  3. Artesunate versus quinine for treatment of severe falciparum malaria: A randomized trial. Lancet 2005;366:717-25.
  4. The management of severe falciparum malaria. Am J Respir Crit Care Med 2003;167:673-4.
  5. Anaphylaxis during the perioperative period. Anesth Analg 2003;97:1381-95.
  6. Bacitracine irrigation: A cause of anaphylaxis in the operating room. Anesth Analg 2000;91:1027- 8.
  7. Anaphylaxis during anaesthesia: Results of a two-year survey in France. Results of a two-year survey in France. Br J Anaesth 2001;87:549-58.
  8. Anaphylactic reaction to intravenous artesunate. J Assoc Physicians India 2009;57:183-4.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.